New York, 2003

Winter Storm in New York, February 22 to 23, 2003

February 22 to 23, 2003 · NWS BTV · 3 events in 3 counties and zones

An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure over the Tennessee Valley Saturday morning, February 22nd, moved northeast. The primary storm center of this complex low pressure system moved across central New York on Sunday, February 23rd and then into the Canadian Maritimes. Across this portion of northern New York, snow Saturday (Feb 22nd) afternoon and evening, mixed with and changed to freezing rain by Sunday, Feb 23rd. Snow accumulations were 3 to 6 inches, with Ice accumulations of 1/4 to 1/2 inch after the changeover. Difficult travel conditions resulted, and a few small tree limbs were reported down. A few snowfall reports were: 6 inches in Ellenburg Depot (Clinton county) and 4 inches in Malone (Franklin county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 22, 9:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 22, 9:20 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
920 PM EST SAT FEB 22 2003

MAIN FCST CHG WL BE TO DOWNGRADE WRNGS TO ADV FOR ALL OF VT.

STARTED - CRNT (00Z): SVRL THINGS OF NOTE AND CONCERN WITH THIS
DYNAMIC SYSTEM...INCLDG TMPS/DRY SLOT AND FUTURE MVMNT OF THIS
SYSTEM.

FIRST...SHALLOW CD FNT MVD ACRS NRN FA LAST NGT AND WEVE SEEN
JUST HOW SHALLOW AS PCPN BEGAN AND STL WITNESSING THIS SHALLOWNESS.
SPATIAL/VERTICAL TEMP PROFILE ACRS FA SMLR TO THAT OF 98 ICE STORM
BUT...THE SIMILARITIES STOP THERE  KBTV HAS BEEN BLO 30F ALL DAY
WITH SNOW FM THE ONSET...MY HOUSE 2NM E AND 100 HIGHER 3-4F MILDER
AND ANTHR EMPLOYEE IN UNDERHILL (1500) HAD -RN/-SN WITH 36F WITH
KBTV AT 27F AT 00Z. SOME OF THE DEEPER VLYS ACRS REST OF VT FLIRTING
WITH FRZG BUT CHMPL/ST LWRNC VLYS COLDEST LOCALES.

SECOND...DRY SLOT HAS PROGRESSIVELY MVD THRU S-CNTRL NY AND INTO
SRN VT/SRN CHMPL VLY/ADRNDKS. STG UPR/MID LVL JET DELIVERING DRY
AIR ALOFT...ALSO STG CONVECTION ALG ERN SEABOARD HAS STOLEN MID-LOW
LVL MOISTURE ADVECTION INTO THIS SYSTEM.

ERLR...THREE AREAS OF ACTVTY WITH (1) ISENTROPHIC LIFT ACRS FA ERLR
THAT HAS LIFTED INTO NRN FA...(2) COASTAL BNDRY THAT HAS LOTS OF
MOISTURE ADVECTING ACRS SRN/ERN NEW ENGLAND AND (3) STG JET DYNAMICS
COMBINED WITH H7/H8 FGEN ACRS ERN GRT LAKES/ST LWRNC VLY.

THIRD...FUTURE STORM MVMNT. 984MB SFC LOW APPEARS ACRS WV WITH
INVERTED SFC TROF NOSING INTO ADRNDKS-CHMPL VLY AND A WEAK SFC
CENTER PSBLY TRYING TO DVLP ALG COASTAL FNT/TRF OFF JERSY SHORE
WHERE GRTST PRS FALLS CONT ACRS SE MA/CAPE COD. 00Z POSN SLGTLY E
THAN ALL PRVS MDL RUNS. PRVS GFS/NGM TAKE SFC LOW ACRS CENT VT WITH
ETA/META OVR KSLK-KBTV AND AGREE WITH PRVS FCSTR THAT ACTUAL TRACK
LKLY SRN VT WHICH WL HAVE SVRL IMPLICATIONS...ESP ST LWRNC VLY.

CRNT (02Z - AWIPS PRBLMS): A NEW ENHANCED AREA OF PCPN STARTING TO
DVLP FM KART-KSLK-S KBTV-N KLEB. I/M ATTRIBUTING THIS TO DECENT H8-H7
THICKNESS THERMAL PACKING...THUS FGEN DVLPMNT AS H8-H7 LYR BEGINS TO
WARM-UP ACRS FA. MESO-BAND PROCEDURE OF H7 FGEN SHWS THIS DVLPMNT
TAKING PLACE BFR LIFTING N OF FA BY 03Z. BASICALLY...THE LAST HURRAH
FOR PART 1 OF THIS STORM. KMSS HAS 2-3 OF SNOW...WHILE CANTON HAS
FZRA THAT HAS ICED VEHICLES.

MEANWHILE...STG H7-H8 BAROCLINIC ZONE ACRS ERN GRT LAKES/ST LWRNC
VLY AND AS SFC LOW TRACK CONTS TO NE...GTR H8 WAA WL ONLY INCREASE
H8-H7 FGEN AND MES0-BAND PROCEDURE INDICATES THAT BTWN 03-08Z AND
UPSTREAM RDR SHWS THIS MOISTURE KBUF SSW INTO OH RVR VLY. AS MNTD
ABV...XPCT STORM TRACK TO BE FURTHER SE THAN ERLR MDLS...THUS COLDER
TMP PROFILE AND FGEN FIELD THAT SUPPOSEDLY SHIFTS INTO ST LWRNC VLY
CANADA MAY VRY WELL LIE ACRS ST LWRNC VLY NY FOR SGNFCT SNOW AND ICE

CHANGES: PRVS FCSTR HAS GOOD HNDL OF OVERALL SITUATION BUT AMT OF
DRYSLOT AND SUBSEQUENT LACK OF QPF FOR VT FA HAS/WL LEAD TO SOME CHGS
IN FCST SNOW AMTS AND SUBSEQUENT WRNGS. JUST TALKED WITH FEW SPOTTERS
AND LOCAL PRIVATE MET IN NE KNGDOM AND LTL IF ANYTHING GOING ON
THERE. OBVIOUSLY WRAPARD CONCERNS FOR NE VT BUT GIVEN DURATION OF
EVENT (>18 HRS) DONT SEE WIDESPREAD STORM TOTALS >8. KGYX COORD
(THX JIM) ABT DOWNGRADE TO ADV FOR CENTRAL NH AND WL DO SMLR FOR ALL
OF VT.

DETAIL CHANGES TO SNOW ACCUM...ETC WL BE FORTHCOMING IN ZONES AND WL
HAVE AVBL BY 10 PM.

PTYPE: PRIMARILY FRZN/FRZG IN IMMEDIATE CHMPL VLY AS STORM TRACK TO
S AND GUD N GRADIENT WL KEEP SFC TMPS AOB 32F ALG VLY FLOOR BUT
-RA/-DZ
ALG ERN/WRN SLOPES AND GREEN MTNS.

EQMNT: MAJOR SLOWDOWN OF DS1 30 MINS THAT NCF HAS BEEN TRYING TO
TROUBLESHOOT FOR THE PAST SVRL HRS.

WORKS AVBL BY 945 PM.  NEW WSW/ZONES AVBL ARD 10 PM.

.BTV...WINTER STORM WARNING THRU SUNDAY NYZ026-027.
       WINTER WEATHER ADV THRU SUNDAY VTZ001>012-NYZ028>031-034-035.

SLW
Hazardous weather outlook, Feb 22, 6:46 AM EST, 16 hours 14 minutes before
NYZ026>031-034-035-VTZ001>012-221345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
646 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY...

MIXED PRECIPITATION WILL AFFECT THE REGION TODAY AND TONIGHT. MORE
FROZEN PRECIPITATION WILL FALL ACROSS EASTERN VERMONT AND THE
NORTHERN SAINT LAWRENCE VALLEY TODAY AND INTO TONIGHT...WHERE
SIGNIFICANT SNOW OR ICE ACCUMULATION MAY OCCUR. ANY LIQUID
PRECIPITATION WILL CAUSE SOME AREA WATERWAYS TO RISE INTO TONIGHT AS
WELL. PLEASE CONSULT THE LATEST WINTER WEATHER MESSAGES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...

ANY PRECIPITATION ACROSS THE REGION ON SUNDAY WILL BE CHANGING OVER
TO ALL SNOW...FROM WEST TO EAST...ON SUNDAY AFTERNOON. SIGNIFICANT
SNOW ACCUMULATION MAY OCCUR BEFORE THE SNOW TAPERS OFF ON SUNDAY
EVENING.

THERE IS THE CHANCE OF MORE SNOW ACROSS THE REGION ON MONDAY AND
FRIDAY AS WELL.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND
TONIGHT...BUT PLEASE RELAY ANY REPORTS OF SNOW OR ICE ACCUMULATION
AND PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON
VERMONT.

MURRAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern St. Lawrence

When
February 22, 11:00 PM EST to February 23, 2:00 PM EST
Where
Northern St. Lawrence forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.501, -75.116 (the zone’s center; the record gives no point)

Winter Storm, Northern Franklin

When
February 22, 11:00 PM EST to February 23, 2:00 PM EST
Where
Northern Franklin forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.593, -74.304 (the zone’s center; the record gives no point)

Winter Storm, Southwest Clinton

When
February 22, 11:00 PM EST to February 23, 2:00 PM EST
Where
Southwest Clinton forecast zone
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343179, 5343180, 5343181.